Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Aug 3, 2012, 12:01 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 12:01 PM EDT (16:01 UTC)
- Expired
- Aug 3, 2012, 1:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 63 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1972 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
354
WWUS82 KILM 031601
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 PM EDT FRI AUG 3 2012
NCZ105>108-031700-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1201 PM EDT FRI AUG 3 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 100 PM EDT...
AT 1201 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER NORTHERN NEW HANOVER...AND PORTIONS OF
PENDER COUNTY...MOVING NORTH AT 10 TO 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...WILMINGTON...ASHTON...
BAYSHORE...CASTLE HAYNE...CURRIE...EDGECOMB...HAMPSTEAD...LONG
CREEK...MALPASS CORNER...MAPLE HILL AND MASONBORO.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3444 7751 3430 7770 3415 7783 3411 7790
3419 7796 3424 7796 3429 7801 3432 7801
3432 7803 3437 7814 3435 7817 3440 7825
3446 7818 3450 7824 3459 7823 3473 7811
3473 7768 3448 7757
TIME...MOT...LOC 1559Z 232DEG 12KT 3429 7787
$$
COLBYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:30 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 3, 10:30 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1030 AM EDT FRI AUG 3 2012 .SYNOPSIS... BUILDING HIGH PRESSURE ALOFT WILL BRING NEAR TO SLIGHTLY ABOVE NORMAL DAYTIME TEMPERATURES THROUGH THE WEEKEND ACCOMPANIED BY ISOLATED THUNDERSTORMS IN THE AFTERNOON TO EARLY EVENINGS. A WEAK COLD FRONT WILL APPROACH THE AREA BY MID WEEK...BUT COULD LINGER INTO THURSDAY...BRINGING INCREASING THUNDERSTORM CHANCES TO THE AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM FRIDAY...ONLY CHANGE AT THIS TIME WAS TO BUMP POPS UP ALONG A STRIPE OF REAL ESTATE ROUGHLY FOLLOWING THE COAST AND ABOUT 20 MILES INLAND. THERE IS SOME MODEL AGREEMENT THAT THIS WILL BE WHERE CONVECTION FIRES THIS AFTERNOON. THE UPPER LOW WILL PROVIDE COOL AIR ALOFT AND SOME MID LEVEL INSTABILITY BUT NOT REALLY ANY FORCING TO MENTION SINCE IT WILL BARELY BE MOVING. STORM INITIATION THUS SEEMS TO MAINLY BE DRIVEN BY LOW LEVEL PROCESSES WHICH IN THIS CASE WILL BE NOT ONLY THE SEABREEZE BUT ALSO SOME DIFFERENTIAL HEATING ON THE EAST SIDE OF A CLOUD MASS NOW SEE OVER INLAND NC ZONES. SLIGHT CHANCE POPS WILL REMAIN ELSEWHERE DUE TO THE SLIGHTLY COOL MID LEVELS AND ALSO THE PRESENCE OF SOME HARD-TO-DETECT OUTFLOW BOUNDARIES FROM YESTERDAYS CONVECTION. PREVIOUS DISCUSSION: AS OF 700 AM FRIDAY...LATEST 88D RADAR SURVEILLANCE ILLUSTRATES ISOLATED SHRA WITH POSSIBLE THUNDER...OVER INLAND AREAS OF THE ILM CWA. WITH A MID-LEVEL VORT/IMPULSE HAVING TEMPORARILY STALLED ACROSS THE ILM CWA...THE DYNAMICS FROM THIS FEATURE WILL AID THE CONTINUED DEVELOPMENT OF CONVECTION ACROSS THE ILM CWA AT BASICALLY ANYTIME OF THE 24 HR DAY...ENDING SATURDAY MORNING. MODELS INDICATE THIS FEATURE TO BEGIN LIFTING NORTHWARD BY SATURDAY MORNING. AS FOR TODAY...INSOLATION...THE SEA BREEZE...AND THE MID LEVEL DYNAMICS FROM THE VORT...WILL ALL COMBINE FORCES AND PRODUCE SCATTERED CONVECTION ACROSS THE FA. THE ACTIVITY THEN TRANSLATES INLAND DURING THIS AFTERNOON/EVENING. PROGGED LAPSE RATES ACROSS THE FA TODAY WILL NOT NEARLY BE AS PRONOUNCED OR STEEP LIKE YESTERDAY AFTERNOON AND EVENING. THIS A RESULT OF THE COLD POOL ALOFT HAVING MODIFIED SOME. HAVE OPTED TO COMPROMISE BETWEEN THE NAM AND GFS MOS GUIDANCE FOR TEMPS THROUGHOUT THE NEAR TERM. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 300 AM FRIDAY...RIDGE BUILDS IN FROM THE EAST ON SATURDAY AS HEIGHTS RISE UP TO 594 DM. NORTHERN STREAM MID TO UPPER TROUGH TRIES TO DIG DOWN PUSHING A COLD FRONT INTO THE CAROLINAS BUT LOOKS LIKE RIDGE WILL HOLD THIS SYSTEM BACK UNTIL AT LEAST AFTER THE WEEKEND. A DEEP S-SE ON SHORE FLOW DEVELOPS THROUGH SATURDAY...BUT MODELS SHOW PLENTY OF DRY AIR WITH PCP WATER VALUES DOWN TO AROUND 1.5 INCHES SAT AFTN. THE RIDGING ALOFT WITH PLENTY OF MID TO UPPER LEVEL DRY AIR WILL HELP SUPPRESS CONVECTION ON SAT BUT BY SUNDAY MOISTURE RETURNS. MODELS SHOWING A TROPICAL WAVE REACHING INTO FLORIDA ON SUNDAY WITH A TROUGH EXTENDING UP THROUGH THE OFF SHORE WATERS. CLOUDS AND PCP ASSOCIATED WITH THIS TROUGH WILL REACH AREA IN DEEP SOUTHERLY FLOW. PCP WATER VALUES REACH UP OVER 2.25 INCHES AS TROUGH PUSHES ON SHORE. GFS IS MUCH QUICKER WITH THIS FEATURE WITH ARRIVAL LATE SAT BUT NAM BRINGS IN ON SHORE THROUGH SUNDAY. THEREFORE EXPECT QUIETER WEATHER ON THE WHOLE WITH LACK OF UPPER LEVEL SUPPORT...BUT THE FORECAST WILL DEPEND ON THIS MOISTURE MAKING ITS WAY ON SHORE OVER THE SOUTHEAST. FOR NOW WILL KEEP WITH MAINLY MORE LOCALIZED DIURNAL CONVECTION FLARING FARTHER INLAND AND ALONG THE SEA BREEZE BOUNDARY. ALSO WILL INCLUDE A FAIR AMOUNT OF CLOUDS WHICH MAY KEEP TEMPS DOWN A BIT...BUT BASICALLY HOVERING RIGHT AROUND NORMAL WITH READINGS AROUND 90 MOST PLACES AND 70S OVERNIGHT. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 300 AM FRIDAY...LATEST MODEL RUNS KEEP RIDGE OVER AREA HOLDING BACK FRONT TO THE WESTERN CAROLINAS MONDAY INTO TUES. BASICALLY WILL SEE DEEP SOUTHERLY FLOW CONTINUE THROUGH THE WEEK WITH THIS MOIST FLOW INCREASING THROUGH MID WEEK AS FRONT APPROACHES FROM THE NW. LOOKS LIKE MID TO UPPER TROUGH WILL EVENTUALLY PUSH THIS FRONT EAST INTO AREA BY MID WEEK WITH INCREASING CHC OF PCP BY LATE TUES INTO WED AND POSSIBLY LINGERING INTO THURS. FOR NOW WILL KEEP SLIGHT CHC TO CHC POPS THROUGH THE PERIOD WITH FOCUS MORE LOCALIZED ALONG SEA BREEZE MON INTO TUES AND GREATEST CHC ON WED INTO THURS ASSOCIATED WITH FRONT MOVING IN. TEMPS WILL HOVER AROUND NORMAL AND SHOULD RUN SLIGHTLY LOWER MID WEEK WITH GREATER CLOUD COVER AND PCP CHANCES. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AS OF 12Z...VFR EXPECTED THROUGH VALID PERIOD...WITH EXCEPTION OF POTENTIAL FOG OVERNIGHT INTO SATURDAY. LIGHT AND VARIABLE WINDS THIS MORNING CONTINUE WITH A FEW ISOLATED SHOWERS IN AND AROUND THE AREA AS WELL AS PATCHY FOG. CANNOT RULE OUT CONTINUED ISOLATED -SHRA THIS MORNING BUT DO NOT ANTICIPATE ANY LONG LIVED RESTRICTIONS TO ARISE FROM THIS ACTIVITY. AS VFR PREVAILS...SOUTH-SOUTHEAST WINDS WILL INCREASE TO AOB 10 KTS THROUGHOUT THE DAY WITH MID TO HIGH LEVEL CLOUDS. HAVE INTRODUCED VCTS/VCSH FOR THIS AFTERNOON AND EVENING. CONVECTION WILL BE ISOLATED TO SCATTERED IN NATURE ACROSS THE ENTIRE AREA. CANNOT RULE OUT BRIEF RESTRICTIONS...THOUGH CONFIDENCE IS LOW. INTO THE OVERNIGHT HOURS...VFR WILL PREVAIL WITH WITH WINDS BECOMING LIGHT. POSSIBILITY OF FOG DEVELOPMENT CANNOT BE RULE OUT OVERNIGHT...ESPECIALLY AT THE INLAND SITES. COULD CREATE MVFR/BRIEF IFR/CONDITIONS. AFTER DAYBREAK...FOG WILL DISSIPATE ALLOWING VFR TO PREVAIL WITH SOUTHWEST WINDS AOB 8 KTS. EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 1030 AM FRIDAY...NO CHANGES AT ALL AT THIS TIME. AS OF 700 AM FRIDAY...RIDGING FROM THE WESTERN ATLANTIC HIGH TO BUILD AND DOMINATE THE SYNOPTIC FLOW ACROSS THE AREA WATERS. THE RIDGE AXIS FROM THIS HIGH WILL SLOWLY LIFT NORTHWARD RESULTING WITH WIND DIRECTIONS BECOMING ONSHORE...SSE-S FLOW. SFC PG TO SUPPORT 10-15 KT. AS FOR SIG SEAS...LOOKING AT A SOLID 3 FT THROUGHOUT THE FORECAST PERIOD ...POSSIBLY REACHING 4 FT ACROSS THE OUTER WATERS OFF CAPE FEAR. LOOK FOR DOMINATE PERIODS OF 8 TO 9 SECONDS VIA LATEST WAVEWATCH3 GUIDANCE. SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 300 AM FRIDAY...SOUTHERLY FLOW AROUND 10 KTS WILL CONTINUE AROUND BERMUDA HIGH THROUGH THE WEEKEND. SHOULD SEE SLIGHT INCREASE IN WINDS EACH AFTERNOON NEAR SHORE AS SEA BREEZE KICKS IN. WITH WINDS REMAINING FAIRLY LIGHT...THE SEAS WILL REMAIN 3 FT OR LESS MIXING WITH A SLIGHTLY LONGER UP TO 9 SEC SE SWELL. LONG TERM /MONDAY THROUGH TUESDAY/... AS OF 300 AM FRIDAY...CONTINUED SOUTHERLY WINDS AROUND BERMUDA HIGH WITH OVERALL BENIGN MARINE CONDITIONS. SEAS MAINTAIN 3 FT OR LESS WITH WINDS AROUND 10 KTS OR LESS. SEAS WILL MIX WITH A SLIGHTLY LONGER PERIOD SE SWELL. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...RGZ NEAR TERM...MBB/DCH SHORT TERM...RGZ LONG TERM...RGZ AVIATION...SGL
Hazardous weather outlook, Aug 3, 4:05 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 405 AM EDT FRI AUG 3 2012 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-040815- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 405 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. CONVECTION THROUGH THIS EVENING WILL HAVE THE CAPABILITY TO PRODUCE ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ106-108-110-SCZ054-056-040815- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 405 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. CONVECTION THROUGH THIS EVENING WILL HAVE THE CAPABILITY TO PRODUCE ISOLATED DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-040815- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 405 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DCH
In the hours before
Local storm report, Aug 3, 9:11 AM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
911 AM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 2 ESE SCRANTON 33.90N 79.72W
08/02/2012 E1.00 INCH FLORENCE SC PUBLIC
QUARTER SIZE HAIL REPORTED ON US HIGHWAY 378.
&&
EVENT NUMBER ILM1200309
HAWKINSLocal storm report, Aug 3, 9:45 AM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
945 AM EDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 SSW ELIZABETHTOWN 34.60N 78.63W
08/02/2012 E1.00 INCH BLADEN NC FIRE DEPT/RESCUE
QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 701 SSW OF
ELIZABETHTOWN
&&
EVENT NUMBER ILM1200310
MJCSpecial weather statement, Aug 3, 12:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 PM EDT FRI AUG 3 2012
NCZ105>108-031700-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
1201 PM EDT FRI AUG 3 2012
...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 100 PM EDT...
AT 1201 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER NORTHERN NEW HANOVER...AND PORTIONS OF
PENDER COUNTY...MOVING NORTH AT 10 TO 15 MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...WILMINGTON...ASHTON...
BAYSHORE...CASTLE HAYNE...CURRIE...EDGECOMB...HAMPSTEAD...LONG
CREEK...MALPASS CORNER...MAPLE HILL AND MASONBORO.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3444 7751 3430 7770 3415 7783 3411 7790
3419 7796 3424 7796 3429 7801 3432 7801
3432 7803 3437 7814 3435 7817 3440 7825
3446 7818 3450 7824 3459 7823 3473 7811
3473 7768 3448 7757
TIME...MOT...LOC 1559Z 232DEG 12KT 3429 7787
COLBYThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:52 PM EDT | Special Weather Statement | ILM | Williamsburg | 53 min |
| Aug 3, 1:59 PM EDT | Special Weather Statement | ILM | Horry | 46 min |
| Aug 3, 2:29 PM EDT | Special Weather Statement | ILM | Horry | 61 min |
| Aug 2, 8:43 PM EDT | Special Weather Statement | ILM | Columbus | 62 min |
| Aug 2, 9:49 PM EDT | Special Weather Statement | ILM | Brunswick, Columbus | 56 min |
| Aug 3, 1:42 PM EDT | Special Weather Statement | ILM | Columbus | 48 min |
| Aug 3, 2:32 PM EDT | Special Weather Statement | ILM | Columbus | 58 min |
| Aug 3, 2:46 PM EDT | Special Weather Statement | ILM | Columbus | 59 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.